Pediatric Puzzler: Respiratory distress (respiratory depression secondary to opiate ingestion)
GEORGE K. SIBERRY, MD, MPH, SECTION EDITOR
The case that's recounted here doesn't belong, so to speak, to any single physician-narrator. Rather, several teams provided care for the young patienta fact that carries its own significance. Credit a member of one of those teams with persisting to uncover the diagnosis. Would you have been able to do the same?
Sudden onset of difficulty breathing, after two days of a cough, is the chief complaint offered on behalf of a 5-month-old girl by her mother, who has brought her child to the hospital's emergency department on a day in late summer. She relates that the baby, otherwise reportedly healthy and feeding well, has had neither rhinorrhea nor fever. The mother also reports that the child's father was treated for pneumonia a week ago, but that she had no other sick contacts.
On examination in the ED, the baby exhibits mild, intermittent stridor that is associated with intermittent desaturations (as low as 84%) on pulse oximetry. Respirations are 42/min, but there is no indication of increased work of breathing. She looks well nourished and alert. The remainder of the physical exam, with particular attention paid to the lungs and neurologic status, is normal. Radiographs of the chest and neck are normal.
The child is admitted to the pediatric unit with a diagnosis of "croup." She is treated with oxygen, racemic epinephrine, and a cool mist hood.
The patient's mother is a 19-year-old, gravida II para II, who reports that she received "good" prenatal care before the birth of this child. She was hospitalized several times during her pregnancy because of pyelonephritis, for which she was treated with antibiotics. She denies taking other medications or using alcohol or substances of abuse during pregnancy.
The patient was born at 35 weeks' gestation and weighed 5 lb at birth. Her immunizations are up to date. Developmental milestones have been on target. Antenatal test results, including for HIV, are unavailable.
During the child's time on the pediatric unit, a social worker is called in for consultation when the mother reports that she is in the process of moving to a shelter for battered women because of incidents of domestic violence involving the baby's father. Upon questioning, it's determined that the parents have been living together, with the mother's other child, in an "older" home, and that both are unmarried and unemployed.
Also revealed by the patient's mother is her own history of mental illnessincluding depression and, she claims, "possible schizophrenia." She again denies abusing alcohol or drugs. She denies homicidal ideation. She has considered voluntary admission to a psychiatric ward if her problems were to become worse, she explains, and indicates that she has made "arrangements" for her children if that were to happen.
The child becomes asymptomatic during her admission, and she is discharged after two days, with no medications prescribed, and referred to a private physician.
Two days later, however, the baby is again brought to the ED with a chief complaint ofonce moredifficulty breathing. The mother reports "six or seven" episodes of the child "turning blue" while struggling to breathe. During one episode, the baby was "limp." She tells the ED physician that the baby has had "noisy breathing since birth" and has been vomiting for the past three days.
On physical exam, the baby is well hydrated, smiling, and making eye contact. Clear rhinorrhea is noted; the rest of the physical exam is normal. She is readmitted to the pediatric unit, at which time her mother tells the house officer that the child's father is employed and supports the family. The physical exam remains normal.
The team begins to consider a broad differential diagnosis, based on the frequency and severity of the baby's complaints. Considerations include: seizures, intracranial hemorrhage, gastroesophageal reflux, H-type tracheoesophageal fistula, respiratory syncytial virus infection, vascular ring, and other obstructive lesions of the trachea. Consultations are requested with neurology, gastroenterology, otolaryngology, and pulmonary medicine; an electroencephalogram, esophogram, pH probe, magnified airway, and chest radiograph are all normal. In the meantime, the patient remains asymptomatic.
The mother meets with the social worker again during the child's admission. She has not moved to a shelter, she reports, but is instead "staying with a relative." She states that she still plans to enter the shelter after the baby leaves the hospital.
After seven days, the patient is discharged, with a home apnea monitor and several follow-up appointments: GI, pulmonary medicine, ENT, and neurology. The mother receives training in cardiopulmonary resuscitation.
Three days later, the baby is brought to the ED again. The mother's complaint: Her daughter has become increasingly unresponsive during the past 24 hours, with a fever to the touch and diminished appetite. She reports two episodes of tonic movements of all four extremities.
On physical exam, the temperature is 38º C; respirations, 40/min; heart rate 140/min; blood pressure, 109/89 mm Hg. Once again, stridor is minimal. The baby is noted to have diminished responsiveness to stimuli. In one instance, reported as a "brief" episode, the ED physician observes her head turn to the left, left arm stiffen, and legs draw up.
Although the patient continues to exhibit some diminution of responsiveness, she is nevertheless following objects and smiling. Tests of serum electrolytes, calcium, magnesium, and phosphorus, as well as a complete sepsis work-up and urine drug screen, are all normal. The ED physician persists, however; the combination of symptomsdiminished responsiveness and stiffening while smiling and following objectssuggest an ingestion affecting the central nervous system.
That ED physician orders a serum drug screen and toxicologic analysis by high-performance liquid chromatography. The latter panel is positivefor methamphetamine, phenmetrazine (a stimulant used most often as a diet aid), cocaine metabolites, opiates, ephedrine, and pseudoephedrine. Confronted, the mother admits to smoking crack cocaine but denies using the other substances identified by the assay or administering any of those agents to the baby. Perhaps, she suggests, the baby inhaled all those drugs. . . . (In fact, the means by which these drugs entered the child's system are never determined.)
Careful review of the records from the first two ED visits and the latest visit reveals discrepancies from one admission to the next in details provided by the patient's mother. One example: She at first told the social worker that she had been treated intermittently for schizophrenia; later, she denied being treated. At each admission, the child's care was provided by a different team; the chart of the previous admission, was not readily available; and, particularly in the case of the ED physicians, access to old records was delayed.
The team further considers an accompanying diagnosis of Münchausen syndrome by proxy, but the lack of a clear diagnosis of psychosis in the mother makes that impossible to rule in or rule out.
This case makes several points:
Stridor has been reported when a narcotic analgesic has been given to an infant for postoperative pain,1,2 but the infants described in those reports were intubated during a surgical procedure. This case may describe a previously unreported finding: namely, respiratory depression secondary to opiate ingestion in an infant that presents as stridor.
It isn't rare for a parent to administer prescription or overthe-counter medications or illicit drugs to an infant,3 but the variety of drugs given to this baby is unusual.
It is important to read the notes of social workers, nurses, and other health-care workers carefully because they often provide critical information that you have not elicited.
Last, when a patient is readmitted for the same problem that prompted the first admission, and particularaly when the diagnosis has been elusive, it is critical to review the old chart or charts carefully to look for cluessome of which may not have seemed relevant at the time.
1. Karl HW, Tyler DC, Krane EJ: Respiratory depression after low-dose caudal morphine. Can J Anaesth 1996;43:1065
2. Rose DK, Cohen MM, Wigglesworth DF, et al: Critical respiratory events in the postanesthesia care unit. Patient, surgical, and anesthetic factors. Anesthesiology 1994;81:410
3. Rosenberg NM, Meert KL, Knazik SR, et al: Occult cocaine exposure in children. Am J Dis Child 1991;145:1430
George Siberry, ed. Mary Lu Angelilli. Pediatric Puzzler: Respiratory distress. Contemporary Pediatrics November 2003;20:22.